Pennsylvania, 2016

Flash Flooding and Damaging Winds in Pennsylvania, October 20 to 21, 2016

October 20 to 21, 2016 · NWS CTP · 7 events in 6 counties and zones

A potent cold front pushed into an unseasonably warm and humid air mass, generating widespread showers and thunderstorms. There was a considerable amount of both low level and deep layer shear, and some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$38 million
Crop damage
$445,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A potent cold front pushed into an unseasonably warm and humid air mass, generating widespread showers and thunderstorms. There was a considerable amount of both low level and deep layer shear, and some of the storms produced damaging winds. A line of convection stalled and trained over Centre, Clinton and Lycoming counties during the late evening hours, producing a swath of 4 to 8 inches of rainfall from just north and west of State College northeastward to near Lock Haven, Jersey Shore and just north of Williamsport. There were numerous road closures due to high water in Patton Township, Centre County and several water rescues were reported along Bald Eagle Creek in Milesburg, Centre County, and across northern Lycoming County and western Sullivan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Oct 20, 3:45 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Oct 20, 3:45 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
445 PM EDT Thu Oct 20 2016

.SYNOPSIS...
A storm system will move into Western Pennsylvania later today and
this evening. The associated cold front will move slowly across
the state tonight and Friday. Windy and much colder weather will
move in for the weekend with the first bout of lake effect and
upslope rain and snow showers Saturday into Saturday night.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
350PM: Update for issuance of Flash Flood Watch and Severe
Thunderstorm Watch #499.

Previous:
Satellite indicates the warm air has mixed down over all but the
far NW and NE. High temps are indeed a bit ahead of earlier
expectations with a cloudier sky.

The meso anal shows inverted trough poking up into NWRN Pa. This
connects to a wavy front over SWRN Pa and extends down into at
least one wave on the front over sern Ohio.

The NW looks to remain the focus for the best rains into the
evening today as the leading wave of low pressure ripples up into
western Pa by nightfall. As the associated upper trough deepens
and moves toward the NERN US, the wavy front will slow down with
the best rains concentrating along and behind the front, in almost
classic anafront fashion. The models show a strengthening upper
jet entrance region which will support strong deep layer
frontogenetic forcing moving slowly across the forecast area,
mainly tonight through the first half of Friday.

We are outlooked for a Slight Risk of severe storms which is not
unreasonable given the strong surge of moisture and expected
development of several hundred Joules of Cape by mid to late
afternoon as the front enters western Pa. Model depicted deep
layer shear will be similarly intensifying under the deepening
upper trough so the potential for damaging wind gusts will be
enhanced in any convection that can manage to organize. The best
chance of this would seem to be some sort of narrow cold frontal
rain band feature as the front strengthens and moves eastward. The
big question will be if the intensifying dynamic forcing can
overcome the increasing stability that will be occurring after
the sun goes down.

The front and area of rain will progress slowly eastward
overnight. Have chosen to not hoist a flood watch at this time
given the expected progressive nature of any kind of concentrated
convection that may form along the front. Can't rule out some
smaller scale nuisance flooding as it is the the time of year that
fallen leaves can clog storm drains.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
There's good consensus that the wavy front will have cleared at
least the western half of the forecast area by mid day to be east
of the entire forecast area by nightfall. Showers along the front
will transition onto a steady moderate to heavy soaking rain as
the front passes. The wind will shift to the NW and become gusty
along with steady or falling temperatures after the frontal
passage.

By late day we should see the rain finally starting to taper off
and become more showery.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A major change in the weather pattern is expected to occur early
in the period which could yield the first taste of snow over parts
of Central Pennsylvania. An anomalous upper level trough will
close off and take on a negative tilt, with a deepening coastal
surface low tracking from southern New England north and west into
eastern Quebec. Strong cold advection on the backside of the low
along with 100-150m height falls and dynamic cooling within a
pivoting deformation axis could result in a rain/snow transition
Friday night into Saturday morning. The 20/12Z operational
EC/GFS/NAM/CMC generate a coating to 1 inch of snow over parts of
the Alleghenies and Laurel Highlands. Confidence in accumulation
is still low but odds would seem to be increasing. For now will
continue to mention rain/snow in the wx grids with no accums.

A seasonably cold and brisk northwest flow will grip the area
into the weekend with lake effect and orographic rain and snow
showers likely over the Northwest Mtns and Laurel Highlands on
Saturday. There is still a low risk for coating into Saturday
night with accums very hard to come by during the daylight hours
this early in the season. 25-35 mph wind gusts will add an
additional blustery chill to below normal temps.

GFS/EC/CMC all show a fast-moving low diving through the Great
Lakes and Northeast into early next week. There is better
agreement with this system embedded in the WNW flow aloft passing
to the north of the area with max POPs over the far northern
tier. This feature will reinforce the cold air aloft at least into
Tuesday before strong warm advection commences through midweek.
The models show a low near the Great Lakes by the end of the
period with some hints a at a cold air damming pattern at low
levels with high pressure retreating into New England. Overall
not much pcpn expected Mon-Wed.

Temperatures will be noticeably colder by the weekend with highs
in the low 40s to mid 50s on Saturday. Expect some moderation on
Sunday followed by a steady to cooling trend with readings
averaging near to below normal through next Wednesday.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Updated TAFS a few minutes early, watching showers and storms to
the west.

Storms may come close to UNV after 22Z.

Earlier discussion below.

A complex low and frontal system will dictate the weather over the
next 2 days.

All terminals are VFR as of early afternoon with the warm front
having passed up into southern NY.

The rain will become more widespread later today along with
deteriorating conditions over northwestern areas before slowly
progressing eastward this evening into the overnight a the low
enters from the Ohio Valley. We will be unstable enough for the
possibility of a potent thunderstorm with strong wind gusts along
the front, mainly western sections.

Overnight and Friday will feature widespread MVFR/IFR developing
over the entire region as the wavy slow moving front crawls through
the area.

Outlook...

Sat...Scattered showers with restrictions NW. Brisk NW wind.

Sun...No sig wx.

Mon...Mainly VFR. MVFR with rain showers possible NW.

Tue...No Sig Wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday afternoon for PAZ004>006-010-
011-017-024-033-037.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Steinbugl
AVIATION...La Corte/Martin
Hazardous weather outlook, Oct 20, 2:51 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT THU OCT 20 2016

PAZ012-018-019-025-026-034-041-045-046-212000-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
BEDFORD-NORTHERN LYCOMING-SOUTHERN CLINTON-SOUTHERN LYCOMING-
351 PM EDT THU OCT 20 2016

...SEVERE THUNDERSTORM WATCH 499 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WIDESPREAD SOAKING RAINFALL IS FORECAST THROUGH FRIDAY.
ISOLATED FLOODING IS POSSIBLE MAINLY WITHIN AREAS OF TRAINING AND
SHORT DURATION HEAVY RAIN. SIGNIFICANT RISES ON RIVERS AND STREAMS
ARE PROBABLE BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ042-212000-
SULLIVAN-
351 PM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WIDESPREAD SOAKING RAINFALL IS FORECAST THROUGH FRIDAY.
ISOLATED FLOODING IS POSSIBLE MAINLY WITHIN AREAS OF TRAINING AND
SHORT DURATION HEAVY RAIN. SIGNIFICANT RISES ON RIVERS AND STREAMS
ARE PROBABLE BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ027-028-035-036-049>053-056>059-063>066-212000-
MIFFLIN-JUNIATA-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
351 PM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ005-006-010-011-017-024-033-037-212000-
MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-TIOGA-
351 PM EDT THU OCT 20 2016

...SEVERE THUNDERSTORM WATCH 499 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH
FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-212000-
WARREN-
351 PM EDT THU OCT 20 2016

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH
FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 20, 3:49 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT THU OCT 20 2016

PAZ017-202115-
CLEARFIELD PA-
449 PM EDT THU OCT 20 2016

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK AND CLEARFIELD
COUNTIES UNTIL 515 PM EDT...

AT 448 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR SANDY TO NEAR NORTHERN CAMBRIA. MOVEMENT WAS
NORTHEAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH AND VERY HEAVY RAIN ARE POSSIBLE.

STRONG THUNDERSTORMS WILL BE NEAR...
  SANDY AND DUBOIS AROUND 455 PM EDT.
  ROCKTON AROUND 505 PM EDT.
  PENFIELD...PARKER DAM STATE PARK AND S.B. ELLIOT STATE PARK AROUND
  515 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE LUMBER CITY...
BRISBIN...TROUTVILLE...NEW WASHINGTON AND GRAMPIAN.

LAT...LON 4115 7879 4121 7868 4121 7866 4126 7860
      4122 7819 4085 7829 4073 7880
TIME...MOT...LOC 2048Z 239DEG 29KT 4107 7882 4078 7882

DANGELO

The radar

The State College radar (KCCX), 30 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
October 20, 4:54 PM EST
Where
Clearfield County, 0.45 mi S of Congress Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.094, -78.281

A severe thunderstorm producing winds estimated near 60 mph knocked down trees along the 8500 block of Gillingham Road in Girard Township.

Thunderstorm Wind, Cambria

When
October 20, 7:00 PM EST
Where
Cambria County, 1.98 mi E of Colver
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Social Media
Coordinates
40.556, -78.743

A severe thunderstorm producing winds estimated near 80 mph damaged a couple of barns, blew the top off of a silo and damaged or uprooted several trees on a farm north of Ebensburg.

Thunderstorm Wind, Clinton

When
October 20, 9:13 PM EST
Where
Clinton County, 1.34 mi SSW of Cedar Spgs
Measured
83 kt (96 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$25,000
Reported by
911 Call Center
Coordinates
41.063, -77.492

A severe thunderstorm producing straight line winds estimated at 95 to 100 mph knocked down trees onto a home in Lamar Township, causing one fatality.

Thunderstorm Wind, Clinton

When
October 20, 9:15 PM EST
Where
Clinton County, 0.78 mi S of Lockport
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
41.139, -77.449

A severe thunderstorm producing winds estimated near 70 mph caused widespread damage and knocked down trees and wires in Lock Haven.

Flash Flood, Centre

When
October 20, 11:00 PM EST to October 21, 7:00 AM EST
Where
Centre County, 2.62 mi ENE of Yarnell to 2.8 mi SW of Hublersburg
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
41.015, -77.734

Intense heavy rainfall brought flash flooding to Centre County late in the evening on Thursday October 20th, continuing until daybreak on Friday October 21st. Major damage was reported to parts of the area.

Up to eight inches of rain fell in a short time, resulting in evacuations and rescues in low lying areas that were flooded. Threats to water supplies, sewage treatment facilities, road washouts and widespread damage to property and infrastructure occurred.

Centre County issued a Disaster Declaration for this flood. This included the municipalities of Milesburg Borough, Boggs Township (Twp), Spring Twp, Centre Region (State College Borough, Patton Twp, Ferguson Twp, Harris Twp, College Twp and Halfmoon Twp), Union Twp, Liberty Twp, Curtin Twp, Benner Twp and Howard Twp.

The total infrastructure damage as assessed by PEMA and FEMA teams is approximately 2 million dollars.

Over twenty swift water rescue teams (SWRT) responded to the area.|Purdue Mountain Road is closed indefinitely with costly repairs needed to reopen the road.

A bridge on Fariview Road in Boggs Twp was closed due to flood damage. This resulted in a nine mile detour.

The Julian Pike in Patton Twp required three culvert pipes to be replaced before reopening.

Drytop Road in Boggs Twp was repaved with new culvert pipes installed.

Other major roadways impacted include SR144, SR550, SR150 and Business 322.|PENNDOT claimed at least 150K in damage to roadways.

The Bald Eagle School District was closed on Friday. Park Forest Middle School in the State College School District was flooded and closed for several days. An estimated 275K in damages occurred at the school.

The SEDA-COG, Nittany Bald Eagle Railroad, and North Shore Railroad suffered damage from bridge and culverts being washed away. The estimated costs is 350K with 150K being eligible from claims according to FEMA damage assessment.

There is also an agricultural impact. The region was in a state declared drought and the soil was not stable. Widespread severe soil erosion and debris flow was deposited on crops and fields.

See: http://www.centredaily.com/news/local/community/bald-eagle/article115021138.html .

Flash Flood, Sullivan

When
October 21, 12:00 AM EST to 7:00 AM EST
Where
Sullivan County, 3.02 mi SSE of Hillsgrove to 2.67 mi SSE of Hillsgrove
Cause
Heavy Rain
Property damage
$7.0 million
Reported by
Emergency Manager
Coordinates
41.410, -76.697

During the early morning hours of October 21st a frontal system brought intense rainfall which led to flash flooding in part of Sullivan County. Over eight inches of rain fell across the headwaters of Mill Creek, Elk Creek and the Hoagland Branch.

The storm damage occurred in three townships, Hillsgrove, Elkland and Fox.

The flash floods destroyed three primary residences and 14 seasonal structures. |State Route 87 remains closed until a bridge can be replaced. The bridge goes over Mill Creek at Hillsgrove, one of the major highways used in the County.

Elk Creek Road is closed due to a bridge washout.

Hoagland Branch Road is closed due to inaccessibility over a 2.5 mile stretch of roadway. The road is closed between Elk Creek Road to about three miles north. Several cabins are now isolated. Damages to this road alone are estimated to cost over one million dollars.

The bridge over State Route 4001 (Elk Creek Road) needs to be repaired (early 2017 completion target).

State Route 4010 (Hoppestown Road) is closed with repairs anticipated to be completed by the end of the year.

Emergency management estimated the damage for public assistance is over two million dollars. Damage to state forest and PENNDOT roads and bridges is even greater.

Flood and debris damage at junction of small streams into Hoagland Branch, Elk Creek and Mill Creeks in the western townships of Sullivan County was as follows: Fox Twp $1,383,748; Elkland Twp $234,434.00; Hillsgrove Twp $294,927.87.

Primary Residence damage (3 buildings) $399,100.00.

Seasonal Residence damage (14 structures) $620,000.00.

The Sullivan County Rural Electric Co-op lost numerous poles and lines. Repair costs estimated at $90,000.00.

Flash Flood, Lycoming

When
October 21, 12:00 AM EST to 7:00 AM EST
Where
Lycoming County, Bodines to 2.08 mi ENE of Steam Vly
Cause
Heavy Rain
Property damage
$26 million
Crop damage
$445,000
Reported by
Emergency Manager
Coordinates
41.450, -76.980

Heavy rainfall brought flash flooding to parts of Lycoming County during the early morning hours of Friday, October 21st. The Loyalsock and Lycoming Creek watersheds were most heavily impacted. The flooding destroyed or seriously damaged multiple State and local roads and bridges. Over twenty primary residence homes were either destroyed or sustained major damage. Many camps and seasonal homes were also damaged or destroyed along Pleasant Stream, Wallis Run and Slacks Run.

An 8 inch liquid petroleum line was also damaged along the Loyalsock Creek and posed a significant environmental impact.

Multiple state and municipal roads and bridges were impacted. For several days after the rain McIntyre, Gamble and Cascade Townships had locally isolated areas with long delays or limited access. Many of these roads have undergone at least temporary repairs.

Wallis Run Road, Field Station Road, Upper Bodines Roads are temporarily closed with detours. At least three state bridges were destroyed and awaiting repair.|A historic municipal stone arch bridge over Pleasant Stream in McIntyre and Lewis Townships was destroyed. This impacts accessibility into the community of Marsh Hill. Another municipal bridge over Potash Hollow Run was destroyed. There were 20 other municipality owned bridges damaged.

A large earth slide near the junction of Wallis Run Road and Buttermut Grove Road caused a road closure.

There were agricultural impact. Totals from the Lycoming County Soil Conservation Service District Office show Corn Grain loss was 70 acres at a $35-40,000 total loss. Grain loss for beans was 15 acres at a $6,000 total loss. Christmas Tree farms suffered a loss of land and inventory estimated at $400,000. The Lycoming Consolidated Sportsman’s fish hatchery suffered $18-20,000 in losses.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Clinton2016-10-2063MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 656868, 658584, 656869, 656870, 660372, 660375, 660387.